Alert archive / Alabama / Areal Flood Warnings in 2021

Areal Flood Warning 4, NWS Birmingham, AL

March 26, 2021Cherokee County, Alabama

NWS Birmingham, AL issued this areal flood warning at Mar 26, 2021, 5:32 AM CDT for Cherokee County, Alabama. It was in force for 6 days. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 26, 2021, 5:32 AM CDT (10:32 UTC)
Expired
Mar 31, 2021, 6:30 PM CDT
In force
6 days
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
None

County Cherokee County, AL

The radar

The Northeast Alabama radar (KHTX), 99 km from the middle of the area, began a volume at 10:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 10.5 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2021-03-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 344 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2021-03-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 328 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
344 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
1291 m above ground
0-6 km bulk shear
76 kt
0-1 km storm-relative helicity
328 m²/s²
0-3 km storm-relative helicity
476 m²/s²
Significant tornado parameter
0.6
Supercell composite
6.8

Open this sounding in Storm Lab

The text

As transmitted.

012 
WGUS44 KBMX 261032
FLWBMX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Birmingham AL
532 AM CDT Fri Mar 26 2021

ALC019-262330-
/O.NEW.KBMX.FA.W.0004.210326T1032Z-210326T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cherokee AL-
532 AM CDT Fri Mar 26 2021

The National Weather Service in Birmingham has issued a

* Flood Warning for...
  East Central Cherokee County in northeastern Alabama...

* Until 630 PM CDT Friday.

* At 532 AM CDT, reporting gauges indicate elevated levels along the 
  Coosa River Above Weiss Lake. This will cause lowland flooding 
  along the Coosa River Above Weiss Lake.

Some locations that will experience flooding include...
  Centre, Cedar Bluff, Eastern Weiss Lake, Howells Crossroads and 
  Waterhouse.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3417 8563 3422 8560 3422 8556 3424 8555
      3424 8550 3422 8545 3417 8544 3415 8545
      3414 8547 3415 8551 3417 8554 3413 8552
      3411 8554 3414 8558 3410 8556 3409 8559

$$

86/Martin
6 follow-up statements
698 
WGUS44 KBMX 261903 RRA
FLWBMX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Birmingham AL
203 PM CDT Fri Mar 26 2021

ALC019-272330-
/O.EXT.KBMX.FA.W.0004.000000T0000Z-210327T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cherokee AL-
203 PM CDT Fri Mar 26 2021

The National Weather Service in Birmingham has extended the

* Flood Warning for...
  East Central Cherokee County in northeastern Alabama...

* Until 630 PM CDT Saturday.

* At 203 PM CDT, reporting gauges indicate elevated levels along the 
  Coosa River Above Weiss Lake. This will cause lowland flooding 
  along the Coosa River Above Weiss Lake.

Some locations that will experience flooding include...
  Centre, Cedar Bluff, Eastern Weiss Lake, Howells Crossroads and 
  Waterhouse.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3417 8563 3422 8560 3422 8556 3424 8555
      3424 8550 3422 8545 3417 8544 3415 8545
      3414 8547 3415 8551 3417 8554 3413 8552
      3411 8554 3414 8558 3410 8556 3409 8559

$$

32/Davis
866 
WGUS84 KBMX 270214
FLSBMX

Flood Statement
National Weather Service Birmingham AL
914 PM CDT Fri Mar 26 2021

ALC019-272330-
/O.CON.KBMX.FA.W.0004.000000T0000Z-210327T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cherokee AL-
914 PM CDT Fri Mar 26 2021

...FLOOD WARNING REMAINS IN EFFECT UNTIL 630 PM CDT SATURDAY FOR 
EAST CENTRAL CHEROKEE COUNTY...

At 914 PM CDT, reporting gauges indicate elevated levels along the 
Coosa River Above Weiss Lake. This will cause lowland flooding along 
the Coosa River Above Weiss Lake.

Some locations that will experience flooding include...
  Centre, Cedar Bluff, Eastern Weiss Lake, Howells Crossroads and 
  Waterhouse.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3417 8563 3422 8560 3422 8556 3424 8555
      3424 8550 3422 8545 3417 8544 3415 8545
      3414 8547 3415 8551 3417 8554 3413 8552
      3411 8554 3414 8558 3410 8556 3409 8559

$$
938 
WGUS84 KBMX 271612
FLSBMX

Flood Statement
National Weather Service Birmingham AL
1112 AM CDT Sat Mar 27 2021

ALC019-272330-
/O.CON.KBMX.FA.W.0004.000000T0000Z-210327T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cherokee AL-
1112 AM CDT Sat Mar 27 2021

...FLOOD WARNING REMAINS IN EFFECT UNTIL 630 PM CDT THIS EVENING FOR 
EAST CENTRAL CHEROKEE COUNTY...

At 1112 AM CDT, reporting gauges continue to indicate elevated 
levels along the Coosa River Above Weiss Lake. This will cause 
lowland flooding along the Coosa River Above Weiss Lake.

Some locations that will experience flooding include...
  Centre, Cedar Bluff, Eastern Weiss Lake, Howells Crossroads and 
  Waterhouse.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3417 8563 3422 8560 3422 8556 3424 8555
      3424 8550 3422 8545 3417 8544 3415 8545
      3414 8547 3415 8551 3417 8554 3413 8552
      3411 8554 3414 8558 3410 8556 3409 8559

$$
847 
WGUS44 KBMX 272000
FLWBMX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Birmingham AL
300 PM CDT Sat Mar 27 2021

ALC019-282330-
/O.EXT.KBMX.FA.W.0004.000000T0000Z-210328T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cherokee AL-
300 PM CDT Sat Mar 27 2021

The National Weather Service in Birmingham has extended the

* Flood Warning for...
  East Central Cherokee County in northeastern Alabama...

* Until 630 PM CDT Sunday.

* At 300 PM CDT, reporting gauges indicate elevated levels along the 
  Coosa River Above Weiss Lake. This will cause lowland flooding 
  along the Coosa River Above Weiss Lake.

Some locations that will experience flooding include...
  Centre, Cedar Bluff, Eastern Weiss Lake, Howells Crossroads and 
  Waterhouse.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3417 8563 3422 8560 3422 8556 3424 8555
      3424 8550 3422 8545 3417 8544 3415 8545
      3414 8547 3415 8551 3417 8554 3413 8552
      3411 8554 3414 8558 3410 8556 3409 8559

$$
681 
WGUS44 KBMX 282248
FLWBMX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Birmingham AL
548 PM CDT Sun Mar 28 2021

ALC019-292330-
/O.EXT.KBMX.FA.W.0004.000000T0000Z-210329T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cherokee AL-
548 PM CDT Sun Mar 28 2021

The National Weather Service in Birmingham has extended the

* Flood Warning for...
  East Central Cherokee County in northeastern Alabama...

* Until 630 PM CDT Monday.

* At 548 PM CDT, reporting gauges indicate elevated levels along the 
  Coosa River Above Weiss Lake. This will cause lowland flooding 
  along the Coosa River Above Weiss Lake.

Some locations that will experience flooding include...
  Centre, Cedar Bluff, Eastern Weiss Lake, Howells Crossroads and 
  Waterhouse.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3417 8563 3422 8560 3422 8556 3424 8555
      3424 8550 3422 8545 3417 8544 3415 8545
      3414 8547 3415 8551 3417 8554 3413 8552
      3411 8554 3414 8558 3410 8556 3409 8559

$$

32/Davis
707 
WGUS44 KBMX 292050
FLWBMX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Birmingham AL
350 PM CDT Mon Mar 29 2021

ALC019-312330-
/O.EXT.KBMX.FA.W.0004.000000T0000Z-210331T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cherokee AL-
350 PM CDT Mon Mar 29 2021

The National Weather Service in Birmingham has extended the

* Flood Warning for...
  East Central Cherokee County in northeastern Alabama...

* Until 630 PM CDT Wednesday.

* At 350 PM CDT, reporting gauges indicate elevated levels along the 
  Coosa River Above Weiss Lake. This will cause lowland flooding 
  along the Coosa River Above Weiss Lake.

Some locations that will experience flooding include...
  Centre, Cedar Bluff, Eastern Weiss Lake, Howells Crossroads and 
  Waterhouse.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3417 8563 3422 8560 3422 8556 3424 8555
      3424 8550 3422 8545 3417 8544 3415 8545
      3414 8547 3415 8551 3417 8554 3413 8552
      3411 8554 3414 8558 3410 8556 3409 8559

$$

32/Davis

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this areal flood warning went out at Mar 26, 4:19 AM CDT, 1 hour 13 minutes earlier.

Area forecast discussion, Mar 26, 4:19 AM CDT, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
419 AM CDT Fri Mar 26 2021

.SHORT TERM...
/Updated at 0330 AM CDT Fri Mar 26 2021/

Through Saturday.

As of 3 am the cold front is now stretched from Anniston to Clanton
to east of Demopolis and still sliding east. Meanwhile generally
rain bands with an occasional thunderstorm for areas generally from
Montgomery to Alexander City and points south. Later this morning
the cold front will begin to slow and pivot before stalling across
the southern zones. This will keep the southeast in a higher chance
of showers and storms than the rest of the area. As we move into the
evening hours the front will begin to lift northward as a warm front
and could trigger a few showers and then perhaps a thunderstorm or
two overnight. There is potential for a strong storm in the far
northwest but not enough confidence to include any mention of severe
in the HWO for the area tonight.

For Saturday, the front will continue to lift northward and we have
the potential to be dry during the afternoon. At the same time there
will be enough moisture and lift to support isolated to scattered
showers and storms ahead of the next front expected Saturday
night/Sunday. While a strong storm is certainly possible Saturday
afternoon if it develops, the better potential would be after sunset
Saturday night. More on that time period and discussion on severe
weather potential in the Long Term discussion.

16

.LONG TERM...
/Updated at 0400 AM CDT Fri Mar 26 2021/

Saturday night through Sunday.

Elevated showers and thunderstorms will be ongoing across the
Tennessee Valley Saturday night along and ahead of a warm front
which will be situated north of Central AL. Warm advection will once
again overspread the Gulf coast region with dewpoints rising back
into the mid to upper 60s resulting in a marginally unstable
environment. This in response to a positively tilted trough over the
Great Lakes region which will extend south into the Lower MS Valley
with a relatively weak and elongated surface low developing over the
Midwest, though the exact location varies between the models. As the
surface low lifts towards the northeast, a cold front and associated
showers/thunderstorms will move through our area beginning late
Saturday night through Sunday afternoon.

Strengthening dynamics aloft will result in eff. bulk shear values
around 50-60 kts which will lead to updraft organization when
coupled with around 500-1000 J/kg of MLCAPE. This would suggest the
potential for a few strong to marginally severe storms, although
very weak low-level lapse rates lead me to believe storms will
initially be elevated as they enter our northwest counties, posing a
small chance of producing damaging winds up to 60 mph and/or quarter-
size hail. As storms become surface based within a marginally
unstable environment (SBCAPE 500-800 J/kg) through Sunday morning,
model guidance indicates shear vectors become largely unidirectional
with time, suggesting damaging winds will become the primary threat
with synoptic forcing decreasing throughout the day as the better
kinematics quickly shift to our east. From a synoptic standpoint,
the setup of a positively tilted open wave with a weakly defined
surface low is not overly impressive, but will introduce a Marginal
Risk of a few severe storms across the entire area from late
Saturday night through early Sunday afternoon based on the parameter
space discussed above.

Sunday night through Thursday.

PoPs rapidly decrease by Sunday evening as the cold front stalls
along the Gulf Coast. Meanwhile, the development of a cutoff low
over the Southern Plains is providing some forecast uncertainty for
Monday, particularly in relation to its ejection across the
Southeast and Tennessee Valley. Some modeling takes a more southerly
path which keeps us nearly dry while a more northerly track is
suggested by some guidance which results in widespread rain Monday
night through Tuesday. Based on the uncertainty, kept PoPs less than
50 percent for now. The active pattern continues into midweek as
another longwave trough quickly deepens over the Central CONUS and
pushes another cold front into the area. As standard for this time
of year, some guidance is developing a more potent parameter space
which bears assessing over the next several days.

86

&&

.AVIATION...
06Z TAF Discussion.

Winds will be shifting across the north to a more northwesterly
component over the next few hours as a cold front works through.
Low ceilings are hit and miss right now, but will go with a more
pessimistic forecast through 12z. Ceilings lift during the day
and VFR at most sites. Could see the MVFR cigs work back into TOI
and MGM after 01 to 03z as the front begins to lift back north as
a warm front.

16

&&

.FIRE WEATHER...

Showers will continue to be possible across the south today as the
cold front begins to stall across the area. A few thunderstorms
may accompany those showers across the southeast. More showers and
storms are expected over the weekend. Due to the continued rain
chances RH values will remain above thresholds.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     76  55  81  62  72 /  10  30  50  60  90
Anniston    77  60  83  64  74 /  10  20  40  40  90
Birmingham  76  61  82  66  73 /  10  30  50  60  90
Tuscaloosa  77  62  84  67  74 /  10  30  50  70  90
Calera      76  63  82  65  73 /  10  20  40  40  90
Auburn      76  65  83  64  76 /  30  20  20  10  80
Montgomery  78  67  86  65  79 /  20  20  20  20  80
Troy        79  67  86  65  81 /  40  20  10  10  70

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Mar 26, 4:26 AM CDT, 1 hour 6 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
426 AM CDT Fri Mar 26 2021

ALZ011>015-017>050-271230-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
426 AM CDT Fri Mar 26 2021

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Minor flooding will occur along portions of the Tombigbee, Cahaba,
Coosa, Locust Fork, Sucarnoochee, and Black Warrior River Basins.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a marginal risk for severe weather overnight Saturday night
through 3 PM on Sunday as a front moves from the northwest to
southeast. Large hail and damaging winds will be the primary threats.
Stay tuned for any changes as we draw closer to the period.

Minor flooding may continue along portions of the Tombigbee, Cahaba,
Coosa, Locust Fork, Sucarnoochee, and Black Warrior River Basins
this weekend and into early next week.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
overnight Saturday night through Sunday afternoon.

In the hours before

Local storm report, Mar 25, 11:41 PM CDT, 5 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1141 PM CDT THU MAR 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1009 PM     TORNADO          2 SE MALONE             33.17N 85.56W
03/25/2021                   RANDOLPH           AL   EMERGENCY MNGR

            TREES DOWN AND DAMAGE TO HOMES NEAR CORINTH.

&&

DAVIS
Local storm report, Mar 25, 11:49 PM CDT, 5 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1149 PM CDT THU MAR 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0959 PM     TORNADO          3 WNW MOTLEY            33.13N 85.70W
03/25/2021                   CLAY               AL   EMERGENCY MNGR

            MULTIPLE REPORTS OF DAMAGE TO HOMES IN FAR
            SOUTHEAST CLAY COUNTY. LOCATION APPROXIMATE.

&&

DAVIS

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 25, 7:04 PM CDTSpecial Weather StatementBMXCalhoun26 min
Mar 25, 7:07 PM CDTTornado WarningBMXMarengo24 min
Mar 25, 7:10 PM CDTSpecial Weather StatementBMXHale50 min
Mar 25, 7:16 PM CDTSevere Thunderstorm WarningBMXGreene, Hale32 min
Mar 25, 7:17 PM CDTAreal Flood AdvisoryBMXCalhoun, Cherokee, Cleburne14 min
Mar 25, 7:31 PM CDTFlash Flood WarningBMXCalhoun, Cherokee, Cleburne3 hr
Mar 25, 7:34 PM CDTSevere Thunderstorm WarningBMXBibb, Tuscaloosa23 min
Mar 25, 7:48 PM CDTSpecial Weather StatementBMXJefferson27 min
Mar 25, 8:28 PM CDTSevere Thunderstorm WarningBMXBlount, Jefferson, St. Clair28 min
Mar 25, 8:33 PM CDTSevere Thunderstorm WarningBMXChilton42 min
Mar 25, 8:51 PM CDTSevere Thunderstorm WarningBMXBlount, Etowah, St. Clair25 min
Mar 25, 8:58 PM CDTSevere Thunderstorm WarningBMXCoosa49 min
Mar 25, 9:01 PM CDTRiver Flood WarningBMXBibb, Jefferson, Shelby24 hr
Mar 25, 9:04 PM CDTTornado WarningBMXChilton, Coosa32 min
Mar 25, 9:21 PM CDTRiver Flood WarningBMXJefferson, Tuscaloosa, Walker12 hr
Mar 25, 9:23 PM CDTRiver Flood WarningBMXJefferson, Tuscaloosa, Walker60 hr
Mar 25, 9:41 PM CDTRiver Flood WarningBMXGreene, Hale, Tuscaloosa24 hr
Mar 25, 9:44 PM CDTRiver Flood WarningBMXGreene, Hale, Marengo, Tuscaloosa60 hr
Mar 25, 9:47 PM CDTRiver Flood WarningBMXSumter12 hr
Mar 25, 9:49 PM CDTRiver Flood WarningBMXGreene, Pickens, Sumter5 days
Mar 25, 9:51 PM CDTTornado WarningBMXChambers, Clay, Randolph, Tallapoosa54 min
Mar 25, 11:20 PM CDTAreal Flood WarningBMXBlount, Jefferson, St. Clair6 hr
Mar 25, 11:55 PM CDTRiver Flood WarningBMXCalhoun, Cherokee, Etowah, St. Clair58 hr
Mar 26, 5:26 AM CDTRiver Flood WarningBMXChilton, Coosa, Elmore, Shelby, Talladega4 days

Nearby

Areal Flood Warnings in Alabama, 2021Every areal flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.